Indiana, 2011

Damaging Winds and Lightning Strike in Indiana, July 11, 2011

July 11, 2011 · NWS IWX · 37 events in 11 counties and zones

Bow echo complex moved from Illinois and Wisconsin into northern Indiana. In addition, a separate area of thunderstorms developed ahead of the main line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$130,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Bow echo complex moved from Illinois and Wisconsin into northern Indiana. In addition, a separate area of thunderstorms developed ahead of the main line. Strong instability and a continued feed of moisture fed the line as it raced east at speeds of up to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 11, 2:06 AM CST, 5 hours 49 minutes earlier.

Area forecast discussion, Jul 11, 2:06 AM CST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
406 AM EDT MON JUL 11 2011

.SHORT TERM...
MONDAY THROUGH TUESDAY NIGHT...
ONGOING CONVECTIVE COMPLEXES WILL LIMIT UTILITY OF MODEL GUIDANCE IN
THE NEAR TERM. IMPRESSIVE LOW LEVEL MOISTURE GRADIENT OVER THE
REGION WITH 850MB THETAE RIDGE OVER ILLINOIS ALONG WITH DEWPOINTS IN
THE MID 70S...WHILE STILL IN THE L60S OVER OUR EASTERN CWA. LATEST
SPC MESOANALYSIS SHOWING ML CAPES IN EXCESS OF 4000 J/KG OVER
WESTERN ILLINOIS ALONG WITH MODEST BULK SHEAR SO EXPECT MCS ACTIVITY
TO CONTINUE TO MAKE PROGRESS TOWARD OUR AREA THIS MORNING...AND HAVE
INCREASED POPS TO HIGH CHANCE IN WESTERN CWA TO REFLECT THESE
TRENDS. PRECIP CHANCES IN REMAINING PERIODS OF THE SHORT TERM
SUBJECT TO EVENTUAL PLACEMENT OF FRONTAL BOUNDARY EXPECTED TO MOVE
TOWARD INTO THE AREA TONIGHT. CURRENT MCS ACTIVITY WILL GO A LONG
WAY IN DETERMINING PROGRESS AND PLACEMENT OF FRONTAL BOUNDARY SO NOT
INCLINED TO MAKE MANY CHANGES TO CURRENT GRIDS AS DAY SHIFT WILL
HAVE BETTER HANDLE ON THIS ONCE MORNING CONVECTION RUNS ITS COURSE.
LOW LEVEL THERMAL RIDGE EXPANDING INTO THE AREA WILL BE TEMPERED
SOMEWHAT BY CLOUDS FROM MCS...BUT STILL EXPECT HIGHS AOA 90F OVER
THE ENTIRE CWA. MOISTURE AXIS EXPECTED TO SPREAD EASTWARD INTO OUR
CWA TODAY AND RESULT IN HEAT INDICES AOA 100 OVER A GOOD PORTION OF
THE SW CWA THIS AFTERNOON SO WILL BE ISSUING AN ADVISORY TO COVER
THIS. FRONTAL BOUNDARY EXPECTED TO PUSH THROUGH THE AREA TUESDAY
NIGHT AND BRING A MUCH WELCOMED BREAK TO THE HEAT AND HUMIDITY BY
GOING INTO THE LONG TERM PERIOD.

&&

.LONG TERM...

WEDNESDAY THROUGH SUNDAY

WESTERN CONUS TROUGHING WITH NEGATIVE HEIGHT TENDENCIES OVER THE
NE CONUS INTO EASTERN CANADA ARE EXPECTED. MASSIVE CENTRAL CONUS
RIDGE WILL REMAIN FIXED OVER THE CENTRAL PLAINS...WITH VERY WARM
TEMPS EXPECTED THERE. LOCALLY...THE GREAT LAKES REGION WILL REMAIN
ON THE EDGE OF THE UPPER RIDGE AND ASSOCIATED PERIPHERY FAST FLOW.
SEVERAL SUBTLE DISTURBANCES ARE PROGGED IN W/NW FLOW EMANATING FROM
THE EASTERN PAC LONG WAVE TROUGH...AND ARE EXPECTED TO INTERACTED
WITH DEEP MOISTURE IN PLACE ON THE PERIPHERY OF THE RIDGE TO SUPPORT
CONVECTIVE DEVELOPMENT. STRONG NEGATIVE HEIGHT ANOMALY WILL SETTLE
INTO THE NE CONUS...SUPPORTING A RATHER STRONG NEGATIVE THETA-E
INTRUSION INTO THE REGION MID WEEK PER NE LL FLOW. DRY E/NE FLOW
WILL LINGER INTO THE END OF THE WEEK...WITH ANOTHER IMPULSE
SUPPORTING INCREASING CHANCES FOR A LL THETA-E UNDULATION FRI...WITH
LOW CHANCES FOR RAIN. FORECAST MODELS REMAIN ON THE SAME PAGE WRT
LARGE SCALE FLOW FORECAST DETAILS THROUGH THE PERIOD. CONTINUED TO
SIDE HEAVY WITH THE ECMWF GIVEN PREFERENCE OF CENTRAL CONUS RIDGE
DETAILS AND RESULTING LOCAL EFFECTS. PREFERENCE IS TOWARD THE GREAT
LAKES REMAINING ON THE PERIPHERY OF THE LONG WAVE RIDGE WITH
POSSIBLE ROSSBY LIKE WAVE RETROGRESSION.

WED-THUR...UNDULATING LL BAROCLINIC BOUNDARY SEPARATING DEEP
MOIST AIR TO THE SOUTH AND DRY FLOW TO THE NORTH WILL SETTLE WELL
SOUTH OF THE REGION WITH ASSOCIATED MCS ACTIVITY TRENDING WELL SOUTH
OF THE REGION AS WELL. PREFERRED TO SIDE ABOVE MODEL/MOS CONSENSUS
NUMBERS...MORE IN LINE WITH A PERSISTENCE FORECAST THROUGH THUR.
LACK OF SIG RAINFALL IN THE PAST SEVERAL DAYS WILL SUPPORT AN
INCREASING LIKELIHOOD FOR NEAR SFC SUPERADIABATS WITH DEEP MIXING TO
NEAR H85. COOL NIGHTS STILL ON TRACK WITH CLEAR SKIES/LIGHT
WINDS/AND DRY LL FIELDS IN PLACE.

FRI-SUN...EASTERN PAC TROUGH WILL SUPPORT THE EJECTION OF A STRONGER
MID LEVEL IMPULSE...WHICH WILL BECOME CONVECTIVELY MODIFIED OVER THE
NORTHERN PLAINS. THIS WAVE WILL SUPPORT LOCAL REFLECTED SW
FLOW...ADVECTING WARM MOIST AIR BACK INTO THE REGION. INCREASED
LARGE SCALE ASCENT IN A WAA REGIME WILL SUPPORT INCREASED PRECIP
CHANCES...WHICH ATTM REMAIN LOW GIVEN THE DIFFICULTY IN PROGNOSING A
CONVECTIVELY MODIFIED PATTERN 5-7 DAYS OUT. DID RETAIN LOW CHANCE
POPS FRI/FRI NIGHT. CURRENT GFS/GEM/UKMET/ECMWF MEAN H5 HEIGHT
PATTERN WOULD SUGGEST THE REGION WILL BE ON THE PERIPHERY OF FAST
DISTURBED FLOW...OR A RING OF FIRE SCENARIO THE REMAINDER OF THE
PERIOD. HOWEVER...THE DETAILS OF RIDGE INTENSITY AND LL
THERMAL/MOISTURE FIELDS ARE FAR FROM BEING RESOLVED...WITH ADDED
UNCERTAINTY PER POORLY SAMPLED NORTHERN STREAM DOMINANT FLOW.
HENCE...HAVE OPTED FOR NO POP/WX MENTION ATTM. DID TREND TEMPS UP
GIVEN PROGGED THERMAL FIELDS/DRYING SOIL CONDITIONS/AND A TREND
TOWARD PERSISTENCE.

&&

.AVIATION...
06Z TAFS...
WILL KEEP WITH GOING VFR FCST TO HOLD FOR THIS TAF CYCLE. LATEST IR
SATELLITE AND LIGHTNING DATA SHOWING SIGNS OF WEAKENING IN
CONVECTIVE COMPLEX MOVING THROUGH SOUTHERN MINNESOTA ATTM. FRONTAL
BOUNDARY WILL APPROACH THE AREA THIS AFTERNOON BUT LOW CONFIDENCE ON
CONVECTIVE DEVELOPMENT AND AREAL COVERAGE SUGGESTS NOT MENTIONING IN
TAFS ATTM. SOUTHWEST WINDS EXPECTED TO INCREASE TO AROUND 10KTS THIS
AFTERNOON.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY FROM 1 PM EDT /NOON CDT/ THIS AFTERNOON TO 8 PM
     EDT /7 PM CDT/ THIS EVENING FOR INZ012>018-020-022>027-
     032>034.

MI...NONE.
OH...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING
     FOR OHZ024-025.

LM...NONE.
&&

SHORT TERM...JAL
LONG TERM...JC
AVIATION...JAL
Hazardous weather outlook, Jul 11, 6:18 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
818 AM EDT MON JUL 11 2011

INZ003>009-012>018-LMZ043-046-MIZ077>081-OHZ001-002-004-005-015-
121000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP
818 AM EDT MON JUL 11 2011 /718 AM CDT MON JUL 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WITH WIDESPREAD DAMAGING WINDS ARE LIKELY
FROM MID MORNING INTO EARLY AFTERNOON GENERALLY NORTH OF A LINE
FROM WINIMAC TO OTTAWA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ON FRIDAY. THE POTENTIAL FOR SEVERE
WEATHER REMAINS UNKNOWN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ020-022>027-032>034-OHZ016-024-025-121000-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
818 AM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY. SOME THUNDERSTORMS MAY BE SEVERE
WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS.

A HOT AND HUMID AIRMASS WILL BE IN PLACE TODAY. AFTERNOON HEAT
INDEX READINGS OF 100 TO 105 ARE EXPECTED. A HEAT ADVISORY IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ON FRIDAY. THE POTENTIAL FOR SEVERE
WEATHER REMAINS UNKNOWN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jul 11, 6:55 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
855 AM EDT MON JUL 11 2011

MIZ079-080-111400-
BRANCH MI-ST. JOSEPH MI-
855 AM EDT MON JUL 11 2011

...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN ST. JOSEPH AND
BRANCH COUNTIES IN SOUTHWEST MICHIGAN...

AT 852 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLON...OR 13 MILES EAST OF THREE RIVERS...
MOVING EAST AT 30 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  COLDWATER...
  UNION CITY...
  QUINCY...
  SHERWOOD...
  MATTESON LAKE...
  BATAVIA AND HODUNK...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM EDT MONDAY
AFTERNOON FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN.

LAT...LON 4207 8484 4181 8483 4197 8551 4208 8534
TIME...MOT...LOC 1256Z 281DEG 26KT 4199 8534
Special weather statement, Jul 11, 7:33 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
933 AM EDT MON JUL 11 2011

MIZ081-111400-
HILLSDALE MI-
933 AM EDT MON JUL 11 2011

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN HILLSDALE COUNTY...

AT 929 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JONESVILLE...OR NEAR HILLSDALE...MOVING EAST
AT 35 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  NORTH ADAMS...OSSEO AND MOSCOW...
  JEROME...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM EDT MONDAY
AFTERNOON FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN.

LAT...LON 4204 8436 4190 8437 4190 8435 4185 8436
      4191 8475 4207 8471 4208 8468
TIME...MOT...LOC 1334Z 280DEG 30KT 4197 8460

The radar

The Chicago radar (KLOT), 99 km away, was scanning. The volume nearest the first event began at 13:55 UTC.

Open the radar archive at this moment

Event by event

36 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
July 11, 7:55 AM CST to 7:56 AM CST
Where
La Porte County, 0.69 mi S of Michigan City
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.710, -86.900

Trained spotters reported numerous trees and power lines down in Michigan City.

Lightning, La Porte

When
July 11, 8:05 AM CST to 8:06 AM CST
Where
La Porte County, 0.68 mi WNW of La Porte
Property damage
$15,000
Reported by
Newspaper
Coordinates
41.605, -86.731

The residents of a home on K street witnessed a lightning bolt strike a tree in their yard. The tree subsequently fell onto their home, damaging roughly a third of the roof. Damage is estimated at $15,000.

Thunderstorm Wind, La Porte

When
July 11, 8:10 AM CST to 8:11 AM CST
Where
La Porte County, 0.69 mi N of La Porte
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.610, -86.720

A trained spotter estimated 70 mph winds with the line of storms.

Thunderstorm Wind, St. Joseph

When
July 11, 9:20 AM EST to 9:21 AM EST
Where
St. Joseph County, 2.57 mi WNW of Lydick
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.708, -86.429

A trained spotter reported a 12 inch diameter oak tree snapped on US 20, near Tamarack Rd.

Thunderstorm Wind, St. Joseph

When
July 11, 9:22 AM EST to 9:23 AM EST
Where
St. Joseph County, 0.69 mi N of South Bend
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.680, -86.250

The South Bend Regional Airport ASOS recorded a 66 mph wind gust.

Thunderstorm Wind, St. Joseph

When
July 11, 9:23 AM EST to 9:24 AM EST
Where
St. Joseph County, 0.69 mi N of South Bend
Measured
59 kt (68 mph) measured gust
Reported by
Broadcast Media
Coordinates
41.680, -86.250

A local radio station recorded a peak wind gust of 68 mph.

Thunderstorm Wind, St. Joseph

When
July 11, 9:24 AM EST to 9:25 AM EST
Where
St. Joseph County, 0.69 mi N of South Bend
Measured
60 kt (69 mph) estimated gust
Reported by
County Official
Coordinates
41.680, -86.250

Law enforcement officials reported trees and power lines down across the county.

Thunderstorm Wind, St. Joseph

When
July 11, 9:24 AM EST to 9:25 AM EST
Where
St. Joseph County, 0.88 mi NNE of Twin Branch Jct
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.681, -86.122

A tree limb fell onto a man at the AM General Hummer plant in Mishawaka. He was transported to a local hospital for treatment.

Thunderstorm Wind, St. Joseph

When
July 11, 9:25 AM EST to 9:26 AM EST
Where
St. Joseph County, 0.81 mi W of Indian Vlg
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
41.720, -86.236

A local newspaper reported the top of a large oak tree was snapped off, falling onto a home. Damage to the roof was estimated at $15,000.

Thunderstorm Wind, St. Joseph

When
July 11, 9:25 AM EST to 9:26 AM EST
Where
St. Joseph County, 1.69 mi ESE of Maple Lane
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.690, -86.200

A trained spotter estimated wind gusts to 75 mph.

Thunderstorm Wind, St. Joseph

When
July 11, 9:33 AM EST to 9:34 AM EST
Where
St. Joseph County, 0.86 mi SE of Mishawaka
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.660, -86.160

Trained spotters reported a few trees as well as several tree limbs down throughout the city.

Thunderstorm Wind, St. Joseph

When
July 11, 9:33 AM EST to 9:34 AM EST
Where
St. Joseph County, 2.07 mi S of Twin Branch Jct
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.640, -86.130

A trained spotter estimated wind gusts of around 80 mph.

Thunderstorm Wind, St. Joseph

When
July 11, 9:34 AM EST to 9:35 AM EST
Where
St. Joseph County, 0.52 mi W of Glenwood
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.670, -86.080

A trained spotter reported a one foot diameter branch blown down.

Thunderstorm Wind, St. Joseph

When
July 11, 9:34 AM EST to 9:35 AM EST
Where
St. Joseph County, 0.52 mi W of St Joseph Res
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -86.110

A trained spotter reported several six-inch diameter branches down.

Thunderstorm Wind, Elkhart

When
July 11, 9:53 AM EST to 9:54 AM EST
Where
Elkhart County, 1.7 mi WSW of Middlebury
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.670, -85.730

Amateur radio operators reported a tree blown down onto US 20, near County Road 16.

Thunderstorm Wind, Elkhart

When
July 11, 9:55 AM EST to 9:56 AM EST
Where
Elkhart County, Millersburg
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.520, -85.700

An off duty NWS employee estimated winds gusts of 60 to 65 mph.

Thunderstorm Wind, Elkhart

When
July 11, 10:00 AM EST to 10:01 AM EST
Where
Elkhart County, 0.52 mi E of Simonton Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.730, -85.970

Reports were received from the public of several eight inch or larger diameter tree branches down in the area of Menards on Windsor Avenue.

Thunderstorm Wind, Lagrange

When
July 11, 10:01 AM EST to 10:02 AM EST
Where
Lagrange County, 0.42 mi NNW of Howe
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.725, -85.424

Trained spotters reported multiple trees, up to two feet in diameter, snapped at the Howe Military Academy.

Thunderstorm Wind, Elkhart

When
July 11, 10:01 AM EST to 10:02 AM EST
Where
Elkhart County, 2.58 mi E of Simonton Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.730, -85.930

Tree branches were reported blown down by the public south of the Indiana Toll Road, between County Roads 15 and 19.

Thunderstorm Wind, Kosciusko

When
July 11, 10:06 AM EST to 10:07 AM EST
Where
Kosciusko County, 0.69 mi S of Syracuse
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.410, -85.750

Trained spotters reported multiple telephone poles down.

Thunderstorm Wind, Noble

When
July 11, 10:25 AM EST to 10:26 AM EST
Where
Noble County, Albion
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.400, -85.420

Emergency management officials received reports of trees and power lines down blocking several roads across the county.

Thunderstorm Wind, Steuben

When
July 11, 10:29 AM EST to 10:30 AM EST
Where
Steuben County, 1.45 mi SW of Hudson
Measured
65 kt (75 mph) estimated gust
Reported by
Newspaper
Coordinates
41.513, -85.096

A local newspaper reported a concrete stave silo was blown down, all in one piece. The Silo did not land on any objects on the farm.

Thunderstorm Wind, De Kalb

When
July 11, 10:30 AM EST to 10:31 AM EST
Where
De Kalb County, 0.52 mi W of Auburn
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.370, -85.060

Amateur radio operators estimated winds of 50 to 60 mph with several four to five inch tree limbs down.

Thunderstorm Wind, Steuben

When
July 11, 10:30 AM EST to 10:31 AM EST
Where
Steuben County, Angola
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.630, -85.000

Emergency management officials reported trees and power lines down across the county, several blocking roads.

Thunderstorm Wind, Noble

When
July 11, 10:30 AM EST to 10:31 AM EST
Where
Noble County, 2.67 mi ESE of Wakefield Vlg
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
41.453, -85.204

A local newspaper reported that three 80 to 100 foot tall pine trees were snapped, falling onto a house, garage and shed at a residence east of Kendallville. No one was injured with damage estimated at $75,000.

Thunderstorm Wind, Noble

When
July 11, 10:30 AM EST
Where
Noble County, 1.67 mi E of Rome City
Measured
65 kt (75 mph) estimated gust
Reported by
Newspaper
Coordinates
41.499, -85.348

A local newspaper reported that six mature trees were blown down at a residence about 4 miles east of Rome City. One tree fell onto a driveway, barely missing a parked car.

Thunderstorm Wind, Elkhart

When
July 11, 10:30 AM EST to 10:31 AM EST
Where
Elkhart County, 3.59 mi NE of Elkhart
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
41.709, -85.912

A local newspaper reported a large tree fell into the center of a home in Penton Court. Damage is estimated at $15,000.

Thunderstorm Wind, De Kalb

When
July 11, 10:31 AM EST to 10:32 AM EST
Where
De Kalb County, 2.68 mi WNW of Summit
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.530, -85.070

State police officials reported a semi trailer was rolled over on Interstate 69, near mile marker 139. No injuries were reported, but northbound traffic was backed up for several hours.

Thunderstorm Wind, Whitley

When
July 11, 10:33 AM EST to 10:34 AM EST
Where
Whitley County, 0.86 mi SW of Columbia City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.160, -85.490

Emergency management officials reported a three inch diameter tree down.

Thunderstorm Wind, De Kalb

When
July 11, 10:33 AM EST to 10:34 AM EST
Where
De Kalb County, 0.86 mi NW of Auburn
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.380, -85.060

Indiana State Police officials reported a semi-trailer rolled over on Interstate 69, at mile marker 129. No injuries were reported, but northbound lanes were closed for several hours.

Thunderstorm Wind, Steuben

When
July 11, 10:35 AM EST to 10:36 AM EST
Where
Steuben County, 1.47 mi SSW of Fremont
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.710, -84.940

Amateur radio operators reported the top half of a five inch diameter tree down blocking the road near State Route 827 and County Road 300 East.

Thunderstorm Wind, Allen

When
July 11, 10:51 AM EST to 10:52 AM EST
Where
Allen County, Waynedale
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.020, -85.180

Trained spotters reported minor structural damage, as well as several tree limbs and branches down in Waynedale. A wind gust to 67 mph was recorded in the city.

Thunderstorm Wind, Huntington

When
July 11, 10:55 AM EST to 10:56 AM EST
Where
Huntington County, 0.96 mi NW of Huntington
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.889, -85.494

Emergency management officials reported a tree down onto power lines , as well onto the roof of a house at Fruit and Wesley Streets.

Thunderstorm Wind, Allen

When
July 11, 11:00 AM EST to 11:01 AM EST
Where
Allen County, 0.69 mi N of Ft Wayne
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.080, -85.130

Trained spotters reported trees and power lines down across the city of Fort Wayne.

Thunderstorm Wind, Allen

When
July 11, 11:01 AM EST to 11:02 AM EST
Where
Allen County, Royal Oaks
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.100, -85.080

Amateur radio operators reported a tree down onto a house.

Thunderstorm Wind, Elkhart

When
July 11, 3:00 PM EST to 3:01 PM EST
Where
Elkhart County, 1.66 mi S of Elkhart
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
41.656, -85.965

A local newspaper reported that at least 10 trees were snapped or uprooted at a residence. One of these fell onto a home causing some roof damage, estimated at $10,000.

Thunderstorm Wind, Elkhart

When
July 11, 3:02 PM EST to 3:03 PM EST
Where
Elkhart County, 1.87 mi ESE of Simonton Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
41.722, -85.946

A local newspaper reported that several trees and tree limbs were down in front of the Osolo Township Fire Department.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330712, 331141, 330741, 330713, 330745, 330742, 330720, 331142, 330721, 330744, 330738, 330747, 330739, 330746, 330750, 330749, 330787, 330974, 331001, 330890, 330827, 331140, 330751, 330830, 331147, 331149, 331151, 330826, 330753, 330791, 330755, 330833, 330829, 330831, 330892, 331150, 331156.